Wyoming, 2024

Hail and Damaging Wind in Wyoming, September 15, 2024

September 15, 2024 · NWS CYS · 4 events in 2 counties and zones

A line of strong thunderstorms developed along the Laramie Range in southeast Wyoming during the afternoon of September 15th. Segments of this line moved east into the high plains along and east of Interstate 25, and produced mainly quarter sized hail and isolated wind gusts over 60 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A line of strong thunderstorms developed along the Laramie Range in southeast Wyoming during the afternoon of September 15th. Segments of this line moved east into the high plains along and east of Interstate 25, and produced mainly quarter sized hail and isolated wind gusts over 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 15, 2:26 PM MST, 1 hour 19 minutes earlier. Its key messages:

  • Scattered thunderstorms may develop late this afternoon and evening along and east of I-25. Isolated storms will have the potential to become strong to severe.
  • Chances for showers and thunderstorms continue through Tuesday, followed by another chance for precipitation and cooler temperatures late in the week.
Area forecast discussion, Sep 15, 2:26 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
326 PM MDT Sun Sep 15 2024

.KEY MESSAGES...

- Scattered thunderstorms may develop late this afternoon and
  evening along and east of I-25. Isolated storms will have the
  potential to become strong to severe.

- Chances for showers and thunderstorms continue through
  Tuesday, followed by another chance for precipitation and
  cooler temperatures late in the week.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 320 PM MDT Sun Sep 15 2024

A shortwave pushing into the CWA this afternoon will be responsible
for the development of showers and thunderstorms later this
afternoon and into the overnight hours. Hi-Res guidance is in good
agreement with storms developing off the Laramie Range and gradually
pushing east into Nebraska by this evening. Radar still remains
fairly quiet, with just a few showers over the high terrain in
Colorado. Models also show considerable amounts of low-level CIN for
storms to overcome this afternoon, hence the likely later convective
initiation time. However, as previously mentioned, Hi-Res guidance
seems confident in storm development despite the CIN. Model
soundings do show relatively impressive CAPE values for this time of
year, ranging from 1000 to 1500 J/kg. This along with synoptic scale
lift from the incoming trough should be enough to get scattered
storms. Cannot rule out a strong to marginally severe storm today
given the environment. The HRRR does show perhaps one or two more
organized cells early this evening lending itself to a hail threat,
before becoming a more disorganized cluster of storms with more of a
strong wind threat. As mentioned, storms will continue into the
overnight hours, but should clear out by early Monday morning.

Looking at likely a drier day on Monday as strong southerly flow
ahead of the upper-level trough to the west continues to advect warm
air into the region. Still expect mild, above average temperatures
across much of the area. Cannot rule out a few isolated showers west
of the Laramie Range as the southerly flow may also advect some
moisture into this area. However, models have backed off from
previous runs regarding how much moisture to push into our CWA.
Currently, the most favorable area for moisture looks like
southwest Colorado. Whatever moisture does make it into the CWA
could be enough to spark a few showers during the afternoon, but
even Hi-Res guidance is not very excited about the possibility
of much precipitation.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 345 AM MDT Sun Sep 15 2024

Primary forecast concerns in the long range will primarily
relate to the longwave pattern change expected by mid to late
week, and the potential for some moderate to locally heavy
rainfall amounts (snow accumulations in the higher mountains)
next weekend as the Rex Block over the eastern United States
results in very slow movement of Pacific storm systems moving
east across the Front Range. It looks like the warm late summer
temperatures will come to an end on Thursday, with a more fall-
like pattern setting up across the region after September 20th.

Early this week, the Front Range will still be under the
influence of southwest to southerly flow aloft with 700mb
temperatures near 12c Tuesday. This translates to high
temperatures in the 80s to near 90 for the high plains and low
to mid 70s west of the Laramie Range. Models show the first of a
series of Pacific upper level troughs moving eastward across
the Great Basin Region on Monday and across Wyoming on Tuesday.
Most of southeast Wyoming and western Nebraska will be in the
region of diffluent flow aloft ahead of the trough axis. With
some low level instability, afternoon showers and thunderstorms
are expected...especially once the trough axis lifts northeast
and a surface cold front begins to move into central and eastern
Wyoming. Not expecting severe weather at this time due to
limited moisture, but a few strong storms are possible due to low
level and midlevel forcing, decent 0-6 km shear, and moisture
advection through the afternoon hours. Surface cold front will
push through the area and into western Nebraska by Tuesday
night, with daytime temperatures closer to normal for this time
of the year Wednesday. Windy conditions are expected Tuesday and
Tuesday night with the wind prone areas likely seeing gusts up
to 45-55 MPH Tuesday and early Wednesday, with gusts up to 40
MPH outside of the wind prone areas.

Temperatures will rebound slightly on Thursday as the next
Pacific trough moves across the southern Great Basin region.
This is when models start to diverge considerably as the speed
of this trough is nearly 24 hours faster with the GFS compared
to the less progressive ECMWF and Canadian. Thankfully, models
come into better agreement for next weekend as the strong Rex
Block over the eastern United States develops and remains in
place through the extended. There is high confidence with a
gradual cooling trend over southeast Wyoming and western
Nebraska Friday through next weekend, but confidence is limited
with precipitation amounts. This is pretty typical with
blocking patterns, and forecast confidence may not change much
over the next several days. Lower than average confidence is
mainly influenced by the strength of the Rex Block and exact
position when/where it develops. Gradually increased POP Friday
and Saturday for widespread rainfall, with the possibility of
considerable early season snowfall across the mountains above
9500 feet. With good ensemble support, kept the cooling trend
going towards the end of the week and next weekend with highs in
the upper 50s and 60s by next weekend. Can't rule out the first
freeze of the season Saturday morning, but Sunday morning looks
more probable for areas west of the Laramie Range as another
strong upper level trough, this time digging south out of
western Canada, pushes across Montana and Wyoming with 700mb
temperatures lowering towards -3c by late next weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1138 AM MDT Sun Sep 15 2024

VFR conditions expected across area terminals through the
forecast period after low clouds this morning cleared out of the
NE panhandle per GOES imagery. Showers and thunderstorms will
begin developing along the higher terrain in southeast WY this
afternoon, propagating east towards NE panhandle terminals this
evening. Gusty, erratic winds in the vicinity of storms are
possible. Any heavier storms that develop could lead to brief
MVFR conditions, possibly near KSNY and KCDR later into the
evening. Storms should dissipate and clear out of the area by
06z with clearing skies through the night. However, will need to
monitor for low cloud development across the NE sand hills
possibly reaching KAIA early Monday morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...SF
LONG TERM...TJT
AVIATION...MB
Hazardous weather outlook, Sep 15, 12:26 PM MST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
126 PM MDT Sun Sep 15 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-161930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
126 PM MDT Sun Sep 15 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms will develop in southeast
Wyoming this afternoon, pushing into western Nebraska this
evening. Hail and gusty winds will be possible in storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Chances for showers and thunderstorms continue Tuesday, followed
by another chance for precipitation and cooler temperatures late
in the week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 15, 2:20 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
320 PM MDT Sun Sep 15 2024

WYZ106>108-118-152145-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
320 PM MDT Sun Sep 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GOSHEN...NORTHERN
LARAMIE AND SOUTHEASTERN PLATTE COUNTIES THROUGH 345 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chugwater, or 28 miles south of Wheatland, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chugwater and Slater.

This includes Interstate 25 in Wyoming between mile markers 43 and
62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4158 10472 4159 10490 4186 10496 4179 10445
TIME...MOT...LOC 2120Z 191DEG 21KT 4166 10479

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Dewey
Special weather statement, Sep 15, 2:40 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
340 PM MDT Sun Sep 15 2024

WYZ116-117-152215-
South Laramie Range WY-South Laramie Range Foothills WY-
340 PM MDT Sun Sep 15 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ALBANY AND WEST
CENTRAL LARAMIE COUNTIES THROUGH 415 PM MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm near
Horse Creek, or 17 miles east of Laramie, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Federal, Table Mountain Ranches, and Horse Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4122 10515 4127 10538 4155 10539 4146 10493
TIME...MOT...LOC 2140Z 191DEG 20KT 4135 10525

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Dewey

The radar

The Cheyenne radar (KCYS), 102 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Platte

When
September 15, 3:45 PM MST
Where
Platte County, 0.86 mi NW of Wheatland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.060, -104.960

A trained spotter in Wheatland Wyoming reported 1 inch diameter hail.

Hail, Goshen

When
September 15, 4:48 PM MST
Where
Goshen County, 5.32 mi ESE of Rockeagle
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.980, -104.480

Emergency manager west of Veteran, Wyoming reported hail slightly larger than quarters.

Thunderstorm Wind, Goshen

When
September 15, 5:16 PM MST
Where
Goshen County, 0.69 mi N of (Tor)torrington Airport
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.070, -104.150

Torrington ASOS at the Torrington Airport reported a gust of 59 mph.

Hail, Goshen

When
September 15, 5:32 PM MST
Where
Goshen County, 0.69 mi N of Torrington
Measured
1 in hail
Reported by
Public
Coordinates
42.070, -104.180

Several reports of quarter sized hail in Torrington Wyoming and gusty winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203083, 1203084, 1203085, 1203086.